Texas, 2023

Tornadoes and Hail in Texas, June 21, 2023

June 21, 2023 · NWS LUB · 16 events in 7 counties and zones

A supercell thunderstorm developed in the far southern Texas Panhandle during the late afternoon of the 21st of June. This supercell moved south-southeastward through the western Rolling Plains during the evening and eventually moved into the Texas Big Country and the San Angelo National Weather Service forecast area around 2200 CST.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
15
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A supercell thunderstorm developed in the far southern Texas Panhandle during the late afternoon of the 21st of June. This supercell moved south-southeastward through the western Rolling Plains during the evening and eventually moved into the Texas Big Country and the San Angelo National Weather Service forecast area around 2200 CST. This storm quickly intensified in Motley County just north of Matador where the first of five reported tornadoes occurred around 1850 CST, however no survey was conducted as no damage was reported. This storm then produced a third of a mile wide tornado that went through the west side of Matador around 1900 CST killing four people and injuring 15 others. One of the fatalities was an 85 year old woman at home. A 59 year old truck driver died while in his semi-trailer. The final two fatalities were a 43 year old male and 23 year old male in a recreational vehicle. Peak wind gusts corresponding to the observed damage were estimated to be in the 145 mph to 165 mph range, resulting in an EF-3 rating. This rating was determined through consultation with engineers from the Texas Tech University National Wind Institute, who also performed a damage survey in Matador. It also produced extremely large hail with the largest stone measuring 4.50 inches in diameter on the east side of Matador. The storm continued moving to the south-southeast where a 75 mph gust was reported at the Roaring Springs West Texas Mesonet site at 1922 CST, most likely associated with a rear flank downdraft surge. As it entered northern Dickens County another tornado was reported by an off-duty NWS employee approximately 5.5 miles northeast of Afton, however no damage was reported with this tornado. A second supercell produced a brief tornado west-southwest of Matador at 1937 CST that also produced no known damage. Shortly afterward, that supercell began to merge with the initial supercell with the fifth and final tornado being reported on US Highway 82 approximately eight miles east of Dickens and no damage was observed with this tornado either. As the storm continued to move to the south-southeast a broad rear flank downdraft was noted on radar with the peak measured gust of 109 mph at the West Texas Mesonet site in Jayton at 2107 CST with 19 minutes of continuous severe wind gusts. These strong winds also occurred with hail up to four inches in diameter leading to damage observed along State Highway 70 in northeast Kent County including in and around the towns of Girard and Jayton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 21, 5:40 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 21, 5:40 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
640 PM CDT Wed Jun 21 2023

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 218 PM CDT Wed Jun 21 2023

Ridging continues to persist over the Central U.S. A MCS dissipated
across Oklahoma earlier this morning dragging an outflow boundary
southward across the Texas Panhandle. Expected interaction between
the outflow and a dryline that stretches from Amarillo to Lake Alan
Henry appears to be the best focus for convective initiation later
this afternoon and evening. Unseasonably high dewpoints in the upper
70s are dominating the moist sector with a sharp gradient noted to
the west of the dryline. Model guidance suggests forcing from the
dryline may be enough to break the cap and initiate convection by
late afternoon in the eastern South Plains/ western Rolling Plains
where moisture advection has been maximized. 50 kt westerly winds
aloft with nearly 20 kt southeasterly winds at the surface in the
east of our CWA indicate enough shear to support organized
thunderstorms. Ample CAPE too is available for intense storms to
develop if the cap is broken which is still suggested in most
model soundings. Softball sized hail and 80mph winds remain the
main threats. A tornadoes or two cannot be ruled out with the
stronger activity particularly in the extreme southeastern Texas
Panhandle and northern Rolling Plains.

Once storms have moved out of our CWA overnight, tomorrow morning
should remain fairly tranquil.  Continuing on the pattern of this
morning, with RH values near 100% across the Rolling Plains, have
made mention of patchy fog.  At this point, I don't anticipate dense
fog unless we get quite substantive rainfalls and cooler advect. ion
in the wake of the convective activity. For tomorrow, we are
advertising somewhat cooler temperatures than today (closer to the
century mark in areas where we are seeing 105-109 this afternoon)
thanks to a 20 or so meters in height falls though the past two days
have seen some surprises with highs. Still, trended Max T values
toward the high side of guidance based on these trends.  A bigger
question is the prospect for thunderstorm activity again in our
eastern counties on Thursday afternoon.  With the cooler
temperatures, and no substantive cooling aloft, one would expect
less precipitation opportunity than today though forecast soundings
do hint at an environment close to CI.  A stout capping inversion
appears to remain in place up near CDS with some degree of an EML
indicated.  This looks to be a stretch, but airmass modification
with top-down moistening may be the mechanism that provides such an
opportunity.  Confidence in storm development in the east is meager
at best and areas west of the escarpment should remain dry.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 218 PM CDT Wed Jun 21 2023

Very hot temperatures will remain the focus of the forecast period
as a strong upper level high is progged to expand northward this
weekend, becoming centered near the Big Bend on Sunday, toward
northwest Texas on Tuesday, and then toward the Metroplex on
Wednesday. Through the his period, the expansive ridge will extend
from Arizona to Louisiana while heights consistently range from 594
to 597 dam at the 500 mb level. This should result in high
temperatures in the Saturday through Wednesday period in a range
mostly from the upper 90s to near 110 again. Before then, late day
and evening thunderstorms will remain a possibility along and east
of the dryline as a series of upper level short wave troughs migrate
through the northern end of the upper ridge and give some support to
the diurnally driven convection. Precip chances will remain low both
days with a slight chance mention sufficing at this time.

&&

.AVIATION...
(00Z TAFS)
Issued at 634 PM CDT Wed Jun 21 2023

Severe thunderstorms will be possible at KCDS this evening as
storms slowly move to the southeast. Large hail, gusty and erratic
winds, and frequent lightning will be possible with any
thunderstorm. Thunderstorms should dissipate by 04z. Late tonight
into early Thursday morning MVFR to IFR ceilings will expand from
north to south and potentially impact all three TAF sites. These
low ceilings should dissipate late tomorrow morning with VFR
conditions expected thereafter.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for TXZ034-035-040>042.

&&

SHORT TERM...26
LONG TERM....07
AVIATION...58
Hazardous weather outlook, Jun 21, 10:10 AM CST, 8 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1110 AM CDT Wed Jun 21 2023

TXZ021>044-221615-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1110 AM CDT Wed Jun 21 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are possible later this afternoon and evening
east of a dryline expected to stall near the edge of the Caprock. If
a strong cap can be overcome, supercell storms are likely and could
produce giant hail to softball size and wind gusts around 80 mph.
Although unlikely, a tornado is also possible.

Additionally, expected temperatures of 105 to 109 this afternoon have
prompted a heat advisory for the southeastern South Plains.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms Thursday and Friday during the
afternoon/evening hours, mainly off the Caprock.

Triple-digit heat will return by this weekend and looks to
continue well into next week with potential for heat advisories.

The radar

The Lubbock radar (KLBB), 103 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 5 tornado, 2 hail. Local standard time, as filed.

Tornado, Motley

When
June 21, 6:50 PM CST to 6:51 PM CST
Where
Motley County, 2.2 mi NE of Whiteflat to 2.13 mi NE of Whiteflat
Rating
EFU
Path length
0.18 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
34.120, -100.850

The first of several tornadoes developed approximately seven miles north of Matador. Storm chasers stated that there was a brief tornado touchdown over open ranch land. No known damage occurred.

Tornado, Motley

When
June 21, 6:51 PM CST to 7:09 PM CST
Where
Motley County, 2.2 mi NE of Whiteflat to 2.07 mi S of Matador
Rating
EF3
Path length
9.14 mi
Path width
600 yd
Deaths
4 direct, 0 indirect
Injuries
15 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
34.120, -100.850

The second of several tornadoes touched down north of Matador in an open field east of State Highway 70. The tornado then tracked to the south through open country until it reached just north of Farm to Market Road 94 where it damaged a few power poles. It then traveled to the south-southeast where it destroyed a house on the far north side of the city. Three vehicles at this residence were rolled at least a few hundred yards away from the house with two of the vehicles unable to be located. The tornado continued to track south along State Highway 70 where it damaged two additional houses and rolled another truck several hundred feet. The tornado then tracked back to the southwest and crossed State Highway 70 and damaged several houses northwest of the intersection of State Highway 70 and US Highway 62, as well as rolling several vehicles including a tractor-trailer. The tornado then crossed US Highway 62 between the Texas Department of Transportation facility and State Highway 70 where it rolled an RV, destroyed a house, and steel framed retail store, and partially collapsed a power substation. The tornado continued traveling to the southeast paralleling State Highway 70 and damaged several more single family residences with another house being destroyed. The tornado then crossed State Highway 70 just south of Cross Lane where it destroyed a 500 foot radio tower as well as some light poles. The tornado then dissipated over an open field southeast of the Matador rest stop.

Thunderstorm Wind, Hall

When
June 21, 6:52 PM CST
Where
Hall County, 2 mi WSW of Turkey
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.389, -100.912

A Texas Tech University West Texas mesonet site near Turkey measured a severe wind gust of 64 mph.

Hail, Motley

When
June 21, 7:15 PM CST
Where
Motley County, Matador
Measured
4.5 in hail
Reported by
Emergency Manager
Coordinates
34.020, -100.820

An emergency management official and NWS cooperative weather observer reported hail ranging in size from baseballs to 4.50 inches in diameter.

Thunderstorm Wind, Motley

When
June 21, 7:22 PM CST to 7:28 PM CST
Where
Motley County, 1.04 mi NNW of Roaring Spgs Buzz Ar
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
33.944, -100.836

A Texas Tech University West Texas mesonet site near Roaring Springs measured severe wind gusts from 1922 CST through 1928 CST. A peak wind gust of 75 mph was measured at 1922 CST.

Tornado, Dickens

When
June 21, 7:36 PM CST to 7:37 PM CST
Where
Dickens County, 6.29 mi NE of Afton to 6.24 mi NE of Afton
Rating
EFU
Path length
0.06 mi
Path width
30 yd
Reported by
NWS Employee
Coordinates
33.820, -100.730

The third of several tornadoes occurred in northern Dickens County. An off-duty NWS employee relayed photos of a tornado over open country. No known damage occurred.

Tornado, Motley

When
June 21, 7:37 PM CST to 7:40 PM CST
Where
Motley County, 4.07 mi W of Matador to 3.98 mi NW of Roaring Spgs Buzz Ar
Rating
EFU
Path length
2.82 mi
Path width
100 yd
Reported by
Broadcast Media
Coordinates
34.010, -100.890

The fourth of several tornadoes occurred approximately four miles west of Matador. Local broadcast media live streamed a tornado that crossed US Highway 62. No known damage occurred.

Thunderstorm Wind, Motley

When
June 21, 7:51 PM CST to 7:58 PM CST
Where
Motley County, 1.08 mi NNW of Roaring Spgs Buzz Ar
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
33.944, -100.838

A Texas Tech University West Texas mesonet site near Roaring Springs measured severe wind gusts from 1951 CST through 1958 CST. A peak wind gust of 80 mph was measured at 1953 CST. There was minor damage to the mesonet site.

Thunderstorm Wind, Dickens

When
June 21, 8:15 PM CST
Where
Dickens County, 3 mi NNW of Mc Adoo
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.770, -101.000

A Texas Tech University West Texas mesonet site near McAdoo measured a severe wind gust of 65 mph.

Thunderstorm Wind, King

When
June 21, 8:17 PM CST to 8:38 PM CST
Where
King County, 10 mi WSW of Guthrie
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
33.565, -100.490

A Texas Tech University West Texas mesonet site near Guthrie measured severe wind gusts from 2017 CST through 2038 CST. A peak wind gust of 67 mph was measured at 2034 CST.

Tornado, Dickens

When
June 21, 8:18 PM CST to 8:19 PM CST
Where
Dickens County, 6.33 mi E of Dickens to 6.45 mi E of Dickens
Rating
EFU
Path length
0.35 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
33.620, -100.720

The fifth and final of several tornadoes occurred just east of Dickens. A storm chaser reported a tornado crossing US Highway 82. No known damage occurred.

Thunderstorm Wind, Dickens

When
June 21, 8:26 PM CST to 8:37 PM CST
Where
Dickens County, 1 mi W of Spur to 6.16 mi SE of Spur Muni Arpt
Measured
73 kt (84 mph) measured gust
Reported by
NWS Storm Survey
Coordinates
33.480, -100.867

A swath of strong winds and damage associated with a rear flank downdraft occurred over a three county area. The Texas Tech University West Texas mesonet site near Spur measured a wind gust of 84 mph at 2032 CST. However, there was no significant damage noted in Spur.

Thunderstorm Wind, Kent

When
June 21, 8:37 PM CST to 9:17 PM CST
Where
Kent County, 6.3 mi WNW of Girard to 5.96 mi SSE of Jayton Kent Co Arpt
Measured
104 kt (120 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
33.398, -100.763

A swath of strong winds and damage associated with a rear flank downdraft occurred over a three county area. In Girard, an NWS survey team found two homes that had their roofs partially or completely removed. In Jayton, several smaller outbuildings were completely destroyed along with some peeling back of porch roofs. The Texas Tech University West Texas mesonet site near Jayton measured a 109 mph peak wind gust at 2107 CST. Additional damage to trees and partial peeling of a home's roof was found on Farm to Market Road 1083 southwest of Jayton. Minor damage occurred to the mesonet near Jayton.

Thunderstorm Wind, Crosby

When
June 21, 8:38 PM CST
Where
Crosby County, 6 mi NW of White River Lake
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.521, -101.164

A Texas Tech University West Texas mesonet site near White River Lake measured a severe wind gust of 59 mph.

Hail, Kent

When
June 21, 9:15 PM CST
Where
Kent County, Jayton
Measured
4 in hail
Reported by
Law Enforcement
Coordinates
33.250, -100.580

Law enforcement in Jayton reported hail as large as four inches in diameter along State Highway 70 between Jayton and Girard. This hail resulted in an unknown amount of damage along State Highway 70 in northeastern Kent County.

Thunderstorm Wind, Stonewall

When
June 21, 9:17 PM CST to 9:45 PM CST
Where
Stonewall County, 7.01 mi WSW of Peacock to 13.38 mi SW of Aspermont Arpt
Measured
95 kt (109 mph) measured gust
Reported by
NWS Storm Survey
Coordinates
33.156, -100.518

A swath of strong winds and damage associated with a rear flank downdraft occurred over a three county area. This swath of winds that caused damage in Dickens and Kent County ended approximately 13 miles southwest of Aspermont.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Motley2023-06-2185FemalePermanent HomeDirect
Tornado, Motley2023-06-2159MaleVehicle/Towed TrailerDirect
Tornado, Motley2023-06-2143MaleVehicle/Towed TrailerDirect
Tornado, Motley2023-06-2123MaleVehicle/Towed TrailerDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyThe tornado archive for Texas, 2023Warnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098430, 1098431, 1098435, 1098442, 1098436, 1098432, 1098433, 1098437, 1098438, 1098439, 1098434, 1098443, 1098444, 1098440, 1098441, 1098445.